Hi everyone! I have something to let you all know about being proactive in your HIV care. True enough HIV is no longer a death sentence, but it is a life sentence. If you are not aware of the medication that you're taking and possible serious side effects, it could be detrimental and very very deadly!!! A month ago my doctor changed my medication from Isentress and Truvada to Triumeq. At first I thought there were no changes. I kept going on with the new medication. My very first side effect was loss of appetite, the next thing that I noticed is that I started feeling groggy and tired. That was nothing unusual because I felt that way all the time. As time progressed I began to have itching and numbness in my hands, feet, forefinger and middle finger. Next I had numbness in my left and my right hand then it just went haywire! I started itching and burning everywhere, I couldn't catch my breath, and I was just overly anxious! I couldn't breathe so I decided before I go to the emergency room, I'm going to try to take some Benadryl because my face was swelling. Everywhere I scratched, I had begun to blister.
I finally got in the position where I could rest and before I went to sleep I called my doctor's office and told them what was going on so that they could get that message first thing in the morning and maybe they could tell me what to do. Come to find out everything that I went through (hypersensitivity reaction to one of the drugs, Abacavir, in the combination pill I was taking) could have been deadly for me, but thank God it wasn't! I'm still here to tell you to not only get tested, but to be involved and proactive in your HIV care — as well as read the prescription information they give you about possible serious (adverse) side effects. Most side effects like this are rare, but it is still good to know about them in case it happens to you — like it did to me! It's important that you pay attention to your body because your doctors are only going to know what you tell them. And if they tell you, "no I don't think this is this" be adamant and make them listen to you!! It's your body and you only get one!! If you make the mistake giving someone total and complete control of your body, then that's your loss. We did not ask for this disease, but we have to make the most of the situation that we're in. It is important that we take care of ourselves the best that we can. We need to rely on our own internal judgments about our medications and our bodies. Most of all we must pray unceasingly! We must watch for symptoms so that we can catch signs of any problems before it gets to the point of hospitalization, having to take antibiotics or having to be in an ICU bed for 3 to 4 weeks at a time!!! I implore you please, please get this!! It is not worth your life!!
I have cried because I feel like I'm talking and everything I'm saying is falling on deaf ears. When your own family won't take you seriously it hurts! When people from your own family will not receive you when you speak, I know you may want to give up but you can't! I have wanted to give up many times but have to tell myself that if I can help only one person, I have done just what God has required of me! The same applies to you. If I can do anything to help you right now, it would be to tell you to please take care of your body. Because it is the only one you have! Don't leave anybody else in charge of what God has given you. I just ask, right now, that you pray for strength for all of us who are dealing with this virus. This virus can be deadly if we are not proactive and consistent with our medical regimen and knowing what our bodies feel like when there are changes. I said that I wasn't going to be advocating a lot on my Facebook page. Because of what happened to me, my soul felt obligated to say something and to be proactive in everything that I do from now on as far as my medical regimen goes. If you experience any changes or side effects with any of your medicines, please share!! There may be someone else who is going to the same thing with the same medication. I thank Maria HIV Mejia-Laing for sharing her difficulties with side effects. If I had not known she was going through what she was going through, I would not have known to take a closer look at what was happening to my body. I love each and every one of you and I pray that you listen, take heed and do all that I ask. Get tested, get treatment, if needed. Practice a consistent medical regimen. Pay attention to your bodies, stay informed, and always consult with your physician!!
Editor’s Note: For a complete list of HIV drugs, including common and serious/adverse side effects, as well as special considerations for women, see our HIV Drug Chart (Overview)